Alert archive / Mississippi / Flash Flood Warnings in 2008

Flash Flood Warning 2, NWS New Orleans, LA

April 5, 2008Jackson County, Mississippi

NWS New Orleans, LA issued this flash flood warning at Apr 5, 2008, 5:02 AM CDT for Jackson County, Mississippi. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 5, 2008, 5:02 AM CDT (10:02 UTC)
Expired
Apr 5, 2008, 9:00 AM CDT
In force
4 hr
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Flood severity
None

County Jackson County, MS

The radar

The Mobile radar (KMOB), 53 km from the middle of the area, began a volume at 10:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 10.0 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2008-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1152 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2008-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1152 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
931 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.6
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLIX 051009
FFWLIX
MSC059-051400-
/O.NEW.KLIX.FF.W.0002.080405T1002Z-080405T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
502 AM CDT SAT APR 5 2008

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JACKSON COUNTY IN SOUTHERN MISSISSIPPI...
  THIS INCLUDES THE CITIES OF...PASCAGOULA...OCEAN SPRINGS...MOSS
  POINT...ESCATAWPA...

* UNTIL 900 AM CDT

* AT 454 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
HEAVY RAINFALL CONTINUING OVER JACKSON COUNTY. AMOUNTS OF 6 TO 8 
INCHES HAVE ALREADY FALLEN ACROSS A LARGE PORTION OF THE COUNTY AND 
HEAVY RAINFALL CONTINUES TO TRAIN OVER AREAS THAT HAVE RECEIVED HIGH 
RAINFALL AMOUNTS.

ADDITIONAL RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE POSSIBLE THROUGH 9 
AM IN THE WARNED AREA.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3040 8884 3041 8884 3042 8885 3043 8887
      3074 8887 3073 8842 3034 8841
TIME...MOT...LOC 1002Z 180DEG 0KT 3054 8862

$$

17

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at Apr 5, 3:57 AM CDT, 1 hour 5 minutes earlier.

Area forecast discussion, Apr 5, 3:57 AM CDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
357 AM CDT SAT APR 5 2008

.DISCUSSION...

EARLY THIS MORNING THERE WAS A SURFACE LOW PRESSURE CENTER OVER
SOUTHEAST LOUISIANA ALONG A FRONTAL BOUNDARY STRETCHING FROM
SOUTHERN ALABAMA INTO THE COASTAL WATERS OFF SOUTHWESTERN
LOUISIANA. THE FRONTAL SYSTEM HAD SLOWED IN ITS
PROGRESSION...LEADING TO TRAINING OF SHOWERS/THUNDERSTORMS FROM
THE NEW ORLEANS AREA THROUGH COASTAL MISSISSIPPI. THE UPPER-LEVEL
TROUGH STRETCHED FROM THE EASTERN GREAT LAKES INTO TEXAS. AS THE
UPPER LEVEL TROUGH BEGINS TO PULL NORTHEASTWARD TODAY...THE
SURFACE LOW WILL PULL INTO THE CAROLINAS. IN ADDITION...A SHORT
WAVE WILL PUSH INTO THE MISSISSIPPI COASTAL WATERS...ENHANCING
THUNDERSTORM ACTIVITY IN THAT AREA THROUGH THE MORNING HOURS.
ANOTHER 2-3 INCHES OF RAINFALL IS POSSIBLE ACROSS COASTAL
MISSISSIPPI AND EASTERN PORTIONS OF THE NEW ORLEANS/ST BERNARD
PARISH AREA BEFORE THE EVENT IS OVER. ANY ADDITIONAL RAINFALL WILL
EXACERBATE THE FLOODING POTENTIAL ESPECIALLY AROUND HANCOCK AND
HARRISON COUNTIES IN MISSISSIPPI. THE BILOXI RIVER NEAR LYMAN HAS
ALREADY BEEN FORECAST TO GO INTO FLOOD LATER TODAY.

THE FRONT IS EXPECTED TO STALL OUTSIDE THE LOUISIANA/MISSISSIPPI
COASTAL WATERS. OCCASIONAL DISTURBANCES MY MOVE ALONG THIS
BOUNDARY AND BRING SHOWERS/THUNDERSTORMS MAINLY TO OUR OUTER
COASTAL WATERS THROUGH MONDAY.

THE NEXT SIGNIFICANT SYSTEM FOR OUR AREA LOOKS TO BE LATER IN THE
WEEK AS A DEEP TROUGH PUSHES INTO THE PLAINS STATES AND A SURFACE
LOW PUSHES INTO THE UPPER MISSISSIPPI VALLEY. THE ASSOCIATED COLD
FRONT IS EXPECTED TO PUSH INTO OUR AREA ON FRIDAY/FRIDAY NIGHT.

.AVIATION...

OCCASIONAL LIFR CONDITIONS IN THUNDERSTORM ACTIVITY ARE POSSIBLE
EARLY THIS MORNING AT MSY AND GPT. CONDITIONS AT ALL TERMINALS
SHOULD BE MVFR OR BETTER LATER THIS MORNING. CLEARING IS EXPECTED
BY THIS EVENING.

.MARINE...

AS A DISTURBANCE PUSHES ACROSS THE COASTAL WATERS THIS
MORNING...WINDS MAY REACH SMALL CRAFT ADVISORY CRITERIA MAINLY
OVER THE OUTER WATERS EAST OF THE MISSISSIPPI RIVER.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  70  53  80  55 /  20   0  10   0
BTR  71  55  80  57 /  20   0  10   0
MSY  72  61  79  62 /  40  10  10  10
GPT  73  56  77  58 /  50  10  20  10

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...SMALL CRAFT ADVISORY FROM 7 AM THIS MORNING TO 1 PM CDT THIS
     AFTERNOON FOR GMZ575.

MS...NONE.
GM...&&

25
Hazardous weather outlook, Apr 5, 4:35 AM CDT, 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
435 AM CDT SAT APR 5 2008

GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077-
080>082-051700-
PASCAGOULA TO SW PASS MISSISSIPPI RIVER OUT 20 NM-
PASCAGOULA TO SW PASS MISSISSIPPI RIVER 20-60 NM OUT-
SW PASS MISSISSIPPI RIVER TO ATCHAFALAYA RIVER OUT 20 NM-
SW PASS MISSISSIPPI RIVER TO ATCHAFALAYA RIVER 20-60 NM OUT-AMITE-
ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LAKES PONTCHARTRAIN AND MAUREPAS-
LIVINGSTON-LOWER JEFFERSON-LOWER LAFOURCHE-LOWER PLAQUEMINES-
LOWER ST BERNARD-LOWER TERREBONNE-ORLEANS-PEARL RIVER-PIKE-
POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES-ST JOHN THE BAPTIST-
ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON-UPPER LAFOURCHE-
UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-WALTHALL-
WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON-
435 AM CDT SAT APR 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE GULF OF
MEXICO...SOUTHEASTERN LOUISIANA...AND SOUTHERN MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS EXTREME
SOUTHEAST LOUISIANA THROUGH COASTAL MISSISSIPPI EARLY THIS MORNING.
A FEW STORMS MAY BE STRONG AND PRODUCE GUSTY WINDS...FREQUENT
LIGHTNING...AND HEAVY DOWNPOURS OF RAIN. LOCALIZED FLOODING MAY
OCCUR IN PORTIONS OF COASTAL MISSISSIPPI.

RIVER FLOODING...
MINOR FLOODING OF THE BILOXI RIVER NEAR LYMAN IS FORECAST WITH THE
CREST THIS EVENING.  THE MISSISSIPPI RIVER AT BATON ROUGE HAS BEEN
UPGRADED TO A MAJOR FLOOD CREST OF 41.0 FEET FOR APRIL 16TH. MODERATE
FLOODING IS ALSO EXPECTED ALONG THE MISSISSIPPI RIVER AT RED RIVER
LANDING AND ON THE ATCHAFALAYA RIVER AT MORGAN CITY. MINOR FLOODING
IS EXPECTED ALONG THE MISSISSIPPI RIVER AT DONALDSONVILLE AND RESERVE
WITHIN THE NEXT FIVE TO SEVEN DAYS. THE MISSISSIPPI RIVER AT NEW
ORLEANS NOW HAS A FORECAST CREST AT 17.0 FEET...RIGHT AT FLOOD STAGE
FOR APRIL 16TH. THE RIVER LEVEES PROTECT THE CITY TO A STAGE OF 20
FEET.

MARINE...
WINDS WILL RISE TO NEAR 20 KNOTS IN THE OUTER MISSISSIPPI COASTAL
WATERS LATER THIS MORNING CREATING HAZARDOUS CONDITIONS FOR SMALL
CRAFT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

RIVER FLOODING WILL BE A SIGNIFICANT HAZARD ON THE MISSISSIPPI AND
ATCHAFALAYA RIVER SYSTEMS THROUGH THE NEXT SEVEN DAYS AND BEYOND.

OTHERWISE...NO WEATHER HAZARDS ARE EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUESTED.

In the hours before

Special weather statement, Apr 5, 1:41 AM CDT, 3 hours 21 minutes before
LAZ046-049-056-057-050745-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
141 AM CDT SAT APR 5 2008

...THUNDERSTORM WITH STRONG GUSTY WINDS AND SMALL HAIL MOVING INTO
THE AREA...

AT 136 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG WINDS UP TO 45 MPH AND PEA SIZED HAIL NEAR
NAPOLEONVILLE...OR ABOUT 6 MILES NORTHWEST OF PIERRE PART...MOVING
NORTHEAST AT 35 MPH.

THE THUNDERSTORM WILL BE NEAR...
GEISMER AND DONALDSONVILLE AT 200 AM.
GONZALES AND SORRENTO AT 215 AM.

THIS THUNDERSTORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE
LARGE HAIL AND/OR DAMAGING WINDS.

CONTINUOUS LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.

17
Local storm report, Apr 5, 3:06 AM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
306 AM CDT SAT APR 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 AM     HAIL             DES ALLEMANDS           29.83N 90.43W
04/05/2008  E1.00 INCH       ST. CHARLES        LA   LAW ENFORCEMENT

            SHERIFFS DEPUTY REPORTED QUARTER-SIZED HAIL

&&

25

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 8:11 PM CDTSevere Thunderstorm WarningLIXJackson39 min
Apr 5, 2:18 AM CDTFlash Flood WarningLIXHancock, Harrison6 hr
Apr 5, 2:47 AM CDTRiver Flood WarningLIXHarrison52 hr
Apr 5, 7:18 AM CDTRiver Flood WarningLIXHarrison34 hr
Apr 5, 7:18 AM CDTRiver Flood WarningLIXHarrison27 hr
Apr 5, 12:16 PM CDTRiver Flood WarningLIXHarrison9 hr

Nearby

Flash Flood Warnings in Mississippi, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.